Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Memphis, TN

March 24, 20184 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 24, 2018, 8:00 PM CDT for 4 counties in Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2018, 8:00 PM CDT (01:00 UTC)
Expired
Mar 24, 2018, 8:45 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 131 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS54 KMEG 250100
SVRMEG
TNC017-053-077-183-250145-
/O.NEW.KMEG.SV.W.0034.180325T0100Z-180325T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
800 PM CDT SAT MAR 24 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  South central Weakley County in northwestern Tennessee...
  Northwestern Henderson County in southwestern Tennessee...
  East central Gibson County in northwestern Tennessee...
  Southwestern Carroll County in northwestern Tennessee...

* Until 845 PM CDT

* At 800 PM CDT, a severe thunderstorm was located near Atwood, or 10
  miles north of Milan, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Huntingdon, Bradford, Atwood, Parkers Crossroads, Bargerton,
  Trezevant, Clarksburg, McLemoresville, Howley, Hickory Flat,
  Hillard, Union Cross, Leach, Staffords Store, Tate, Palmer Shelter,
  Gann, Wingo, Westport and Parker's Cross Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3570 8852 3606 8884 3617 8866 3588 8823
TIME...MOT...LOC 0100Z 316DEG 28KT 3606 8868 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
496 
WWUS54 KMEG 250114
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
814 PM CDT SAT MAR 24 2018

TNC183-250123-
/O.CAN.KMEG.SV.W.0034.000000T0000Z-180325T0145Z/
Weakley TN-
814 PM CDT SAT MAR 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WEAKLEY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3570 8852 3603 8881 3607 8871 3606 8869
      3606 8866 3610 8865 3612 8859 3588 8823
TIME...MOT...LOC 0113Z 316DEG 28KT 3598 8859 

$$

TNC017-053-077-250145-
/O.CON.KMEG.SV.W.0034.000000T0000Z-180325T0145Z/
Henderson TN-Gibson TN-Carroll TN-
814 PM CDT SAT MAR 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN HENDERSON...EAST CENTRAL GIBSON AND SOUTHWESTERN
CARROLL COUNTIES...

At 813 PM CDT, a severe thunderstorm was located near Atwood, or 10
miles west of Huntingdon, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Huntingdon, Atwood, Parkers Crossroads, Bargerton, Trezevant,
Clarksburg, McLemoresville, Howley, Hickory Flat, Hillard, Union
Cross, Leach, Tate, Palmer Shelter, Gann, Wingo, Westport, Parker's
Cross Roads, Jarrell and New Zion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3570 8852 3603 8881 3607 8871 3606 8869
      3606 8866 3610 8865 3612 8859 3588 8823
TIME...MOT...LOC 0113Z 316DEG 28KT 3598 8859 

HAIL...<.75IN
WIND...60MPH
 
$$
658 
WWUS54 KMEG 250130
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
830 PM CDT SAT MAR 24 2018

TNC053-250140-
/O.CAN.KMEG.SV.W.0034.000000T0000Z-180325T0145Z/
Gibson TN-
830 PM CDT SAT MAR 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GIBSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3570 8852 3590 8870 3598 8870 3602 8859
      3604 8847 3588 8823
TIME...MOT...LOC 0130Z 310DEG 26KT 3591 8847 

$$

TNC017-077-250145-
/O.CON.KMEG.SV.W.0034.000000T0000Z-180325T0145Z/
Henderson TN-Carroll TN-
830 PM CDT SAT MAR 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN HENDERSON AND SOUTHERN CARROLL COUNTIES...

At 830 PM CDT, a severe thunderstorm was located 7 miles southwest of
Huntingdon, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Huntingdon, Atwood, Parkers Crossroads, Bargerton, Trezevant,
Clarksburg, McLemoresville, Howley, Westport, Hickory Flat, Hillard,
Parker's Cross Roads, New Zion, Jumbo, Mount Gilead, Union Cross,
Scott Hill, Leach, Tate and Palmer Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3570 8852 3590 8870 3598 8870 3602 8859
      3604 8847 3588 8823
TIME...MOT...LOC 0130Z 310DEG 26KT 3591 8847 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:36 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 24, 6:36 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
636 PM CDT Sat Mar 24 2018

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 318 PM CDT Sat Mar 24 2018/

DISCUSSION...Surface analysis this afternoon places a surface
low just southeast of Rolla, Missouri with a trailing cold front
over South Central Missouri and into Northwest Arkansas. Visible
satellite trends indicate cloudy skies generally along and south
of I-40 with decreasing cloud cover elsewhere. As of 2 PM CDT,
temperatures across the Mid-South are in the 60s to lower 70s
along and south of I-40 and lower to middle 70s where clouds have
decreased elsewhere.

A surface low over Missouri is expected to move east into Western
Kentucky tonight. Instability has increased over portions of
Northwest Arkansas and the Missouri Bootheel where coverage of
cloud cover has been less. Short term models including short term
CAM models suggest a narrow window potential for focused shower
and thunderstorm development across portions of Northeast
Arkansas, the Missouri Bootheel and West Tennessee as the
southeast moving surface low encounters marginal mid-level
forcing. A strong to perhaps an isolated severe thunderstorm will
be possible through mid evening with hail being the primary threat
if any thunderstorm can reach severe limits. The surface low will
move away from the area into Sunday morning with the cold front
dropping into Central and Southern Mississippi on Sunday.

This front is expected to return back north as a warm front
across the Lower Mississippi Valley Sunday night into Monday with
shower and thunderstorm chances returning. Rain chances will
decrease on Monday as the focus for convective activity shifts
north and west of the forecast area.

Long term model trends suggest another front will move into the
Lower Mississippi Valley towards the middle of next week bringing
rain chances back to the region. A period of heavy rainfall is
still possible between the Tuesday night through Thursday
timeframe. However, some disagreements including placement and
amounts have developed over the past couple of runs. Will leave
the mention of heavy rainfall in the Hazardous Weather Outlook for
now and adjust if necessary in subsequent forecasts.

CJC

&&

.AVIATION...
00Z TAFs

VFR developed late afternoon, in a clear slot rounding the base of
an upper low over southern MO. Main forecast challenge is post-
cold frontal MVFR development behind the departing low this
evening. TAFs reflect a NAM/GFS LAMP guidance consensus, but a
little less pessimistic given trends on GOES East imagery.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 24, 3:28 PM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
328 PM CDT Sat Mar 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
328 PM CDT Sat Mar 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for an isolated severe thunderstorm or
two across portions of Northeast Arkansas, the Missouri Bootheel
and portions of West Tennessee north of I-40 through mid-evening.
Hail will be the primary threat if any thunderstorm can reach
severe limits.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rainfall will be possible across the Mid-South Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a short period of time
through mid-evening.

In the hours before

Special weather statement, Mar 24, 6:38 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
638 PM CDT SAT MAR 24 2018

TNZ002-003-250015-
Weakley TN-Obion TN-
638 PM CDT SAT MAR 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CDT
FOR...

Northwestern Weakley County in northwestern Tennessee...
Northeastern Obion County in northwestern Tennessee...

At 637 PM CDT...a strong thunderstorm producing dime size hail and
wind gusts to 40 mph was located near Hickman, moving southeast at
30 mph.

People in northwestern Weakley and northeastern Obion Counties should
monitor this storm closely.

LAT...LON 3629 8877 3647 8927 3651 8925 3650 8867
TIME...MOT...LOC 2337Z 282DEG 26KT 3652 8914
Special weather statement, Mar 24, 6:54 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
654 PM CDT SAT MAR 24 2018

TNZ002-003-250030-
Weakley TN-Obion TN-
654 PM CDT SAT MAR 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Northwestern Weakley County in northwestern Tennessee...
Northeastern Obion County in northwestern Tennessee...

At 653 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located over Union City, moving southeast at 35
mph.

People in northwestern Weakley and northeastern Obion Counties should
monitor this storm closely.

LAT...LON 3650 8908 3650 8897 3642 8867 3624 8879
      3643 8915 3651 8909
TIME...MOT...LOC 2353Z 298DEG 32KT 3644 8901
Special weather statement, Mar 24, 7:28 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
728 PM CDT SAT MAR 24 2018

TNZ002-003-020-250100-
Weakley TN-Obion TN-Gibson TN-
728 PM CDT SAT MAR 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...

Weakley County in northwestern Tennessee...
Southeastern Obion County in northwestern Tennessee...
Northeastern Gibson County in northwestern Tennessee...

At 727 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located near Sharon, or near Martin, moving
southeast at 30 mph.

Very heavy rain will occur with this thunderstorm.

People in Weakley...southeastern Obion and northeastern Gibson
Counties should monitor this storm closely.

LAT...LON 3627 8852 3617 8853 3612 8860 3612 8865
      3607 8866 3606 8866 3607 8869 3603 8869
      3600 8873 3624 8907 3640 8883
TIME...MOT...LOC 0027Z 305DEG 25KT 3628 8881
Local storm report, Mar 24, 7:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT SAT MAR 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             4 SW MARTIN             36.30N 88.91W
03/24/2018  E1.00 INCH       WEAKLEY            TN   TRAINED SPOTTER

            QUARTER SIZED HAIL AND WINDS ESTIMATED AROUND 50 MPH.

&&

AJC
Special weather statement, Mar 24, 7:54 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
754 PM CDT SAT MAR 24 2018

TNZ003-020-021-250130-
Carroll TN-Weakley TN-Gibson TN-
754 PM CDT SAT MAR 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...

Western Carroll County in northwestern Tennessee...
Southeastern Weakley County in northwestern Tennessee...
Eastern Gibson County in northwestern Tennessee...

At 753 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located near Greenfield, or 12 miles west of
McKenzie, moving southeast at 35 mph.

Very heavy rain will occur with this thunderstorm.

People in western Carroll...southeastern Weakley and eastern Gibson
Counties should monitor this storm closely.

LAT...LON 3609 8890 3620 8872 3605 8839 3590 8850
      3581 8873
TIME...MOT...LOC 0053Z 315DEG 31KT 3611 8873

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:28 PM CDTSpecial Weather StatementMEGWeakley32 min
Mar 24, 7:54 PM CDTSpecial Weather StatementMEGCarroll36 min
Mar 24, 8:45 PM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.